These antidepressant NCLEX-style questions will test your knowledge on SSRIs (selective serotonin reuptake inhibitors) as a mental health review for nursing school and other health science majors.
SSRIs are medications used to treat depression, as well as anxiety and compulsive disorders. The nurse should be aware of how these medications work, why they are ordered, nursing implications, adverse reactions, and how to teach the patient how to take the medication.
This quiz is part of a pharmacology NCLEX question review series and will include various medications. This series will test your knowledge on nursing implications, side effects, patient teaching, therapeutic effects, and more.
SSRIs (Antidepressants) NCLEX Questions Quiz
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
SSRIs (Selective-Serotonin Reuptake Inhibitors) NCLEX Questions Quiz
1. Which statement below best describes the mechanism of action of how SSRIs work?
A. “SSRIs inhibit the reuptake of GABA by blocking the reuptake of serotonin from the pre-synaptic neuron.”
B. “SSRIs enhance the reuptake of GABA by amplifying the action of the serotonin receptors found on the post-synaptic neuron.”
C. “SSRIs inhibit the reuptake of the neurotransmitter serotonin by the pre-synaptic neuron.”
D. “SSRIs enhance the reuptake of serotonin by the receptors on the post-synaptic neuron.”
The answer is C. SSRIs (selective serotonin reuptake inhibitors) inhibit the reuptake of the neurotransmitter serotonin by the pre-synaptic neuron. It does this by blocking the serotonin-transporter protein (SERT).
2. The physician determines a patient needs to be started on a selective serotonin reuptake inhibitor (SSRI). As the nurse, you know which medication below is NOT an SSRI?
The answer is D. Rasagiline is a MAOI (monoamine oxidase inhibitor) and is used to treat Parkinson’s Disease.
3. Fill in the blank: After the pre-synaptic neuron releases serotonin, it enters the _______________ and some of the serotonin binds with receptors found on the post-synaptic neuron. The serotonin that did not bind with a receptor is removed from this space via a protein serotonin-transporter back into the ________________ for future use.
A. synaptic vesicle; pre-synaptic neuron
B. synaptic cleft; post-synaptic neuron
C. axon terminal; pre-synaptic neuron
D. synaptic cleft; pre-synaptic neuron
The answer is D. After the pre-synaptic neuron releases serotonin, it enters the SYNAPTIC CLEFT and some of the serotonin binds with receptors found on the post-synaptic neuron. The serotonin that did not bind with a receptor is removed from this space via a protein serotonin-transporter back into the PRE-SYNAPTIC NEURON for further use.
4. A patient is prescribed Fluvoxamine for treatment of obsessive compulsive disorder. What should the nurse include in the patient education about this medication?
A. Avoid consuming foods with tyramine
B. Limit alcohol consumption to 8 oz. a day
C. Expect signs and symptoms to improve within one month to 6 weeks
D. Stop taking the medication if side effects are experienced
The answer is C. Option A is education for patients taking MAOIs (not SSRIs), Option B is wrong because any amount of alcohol needs to be avoided, Option D is wrong because the medication should be tapered off not abruptly stopped…this could lead to discontinuation syndrome. SSRIs take time to work and the patient should be aware it can take a month to six weeks to feel improvement.
5. Serotonin neurons are found in the brainstem in the _________________.
A. raphe nucleus
B. raphe pontis
C. raphe obscuris
D. raphe pallidus
The answer is A: raphe nucleus
6. A 36-year-old patient is admitted to the ER. The patient is extremely diaphoretic, shivering, experiencing muscle rigidity and irritability. The patient’s heart rate is 140 and temperature 102.6 ‘F. The patient has a history of depression, diabetes, atrial fibrillation, and hypertension. The patient’s family reports the patient has also been experiencing a constant dry cough and has been taking an over-the-counter medication in an attempt to get relief from the cough. The patient is currently taking Sertraline and the other medications below. What other medication taken by the patient should the nurse immediately notify the doctor about?
The answer is B: dextromethorphan. Based on the patient’s sign and symptom, serotonin syndrome may be presenting. This syndrome can occur when the patient takes an SSRI along with another medication like dextromethorphan. Dextromethorphan is an over-the-counter cough medicine. Both of these medications can increase serotonin levels.
7. A patient has been taking an SSRI for the treatment of depression for about one month. The patient reports insomnia. To help provide relief from this side effect, when should the patient take this medication?
A. At bedtime
B. In the afternoon
C. In the morning
The answer is C. Some types of SSRIs can cause insomnia. If this occurs, taking the medication in the morning may help this symptom. However, if the medication causes drowsiness, taking the medication at night may help with this symptom.
8. A patient is currently taking Vilazodone and is experiencing nausea. The patient started taking the medication about one week ago. What education can the nurse provide the patient about this type of side effect? Select all that apply:
A. “Nausea is not normal with SSRIs and may indicate intolerance to the medication.”
B. “Nausea is normal with SSRIs and tends to decrease overtime.”
C. “Avoid taking the medication with food to help decrease the occurrence of nausea.”
D. “Taking the medication with food will help decrease the nausea.”
The answers are B and D. SSRIs definitely can cause nausea. However, it tends to decrease over a couple of weeks into therapy. Sometimes taking the medication with food will help decrease the nausea.
9. SSRIs can interact with other types of medications. What medications below should the nurse educate the patient to avoid while taking an SSRI? Select all that apply:
A. St. John’s Wort
B. MAOIs (Monoamine oxidase inhibitors)
The answers are A and B. If SSRIs are combined with St. John’s Wort or MAOIs it can lead to serotonin syndrome (this occurs due to high serotonin levels). Therefore, patients should avoid these types of medications together.
10. A patient presents to the ER with severe stomach pain, diarrhea, insomnia, and ataxia. In addition, the patient reports experiencing electrical shock sensations and tingling in his body. The nurse collects the patient’s medication history, which includes Fluoxetine. What IMPORTANT question should the nurse ask the patient next to help determine the cause of the patient’s presenting signs and symptoms?
A. “Have you consumed alcohol or any illegal substances in the past week?”
B. “When was the last time you took Fluoxetine?”
C. “Have you taken any over-the-counter cough medications or herbal substances in the past week?”
D. “Are you allergic to shellfish?”
The answer is B. Based on the patient’s signs and symptoms, the patient may be experiencing discontinuation syndrome which can happen if a patient suddenly quits taking an SSRI (Fluoxetine). The nurse should immediately ask the patient when the last dose of Fluoxetine was taken.
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.